Thinking about stopping zoloft, starting vitamin/herb therapy - Mothering Forums
Forum Jump: 
 
Thread Tools
#1 of 7 Old 01-31-2008, 10:31 PM - Thread Starter
 
Lohagrace's Avatar
 
Join Date: Sep 2006
Location: Headed for he** in a handbasket
Posts: 498
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
i started on zoloft in october (so i've been taking it for about 4 months now and i'm up to 100 mg) because i started having anxiety so bad, it was causing insomnia. i really started to lose it in a downward spiral of sleep deprivation/anxiety/panic attacks, etc. due to a lot of really stressful life events over the past 6 months. i have always had borderline anxiety that i could control myself, but it just got out of hand.

the zoloft has helped my anxiety, but i still have anxious/insomnia episodes (sometimes i take ativan for it). a lot of the time i just feel dizzy/weird/out of it.
i'm tired of feeling like that. i just want to feel normal again--alert. not dizzy. not anxious. not worrying all the time. not irritable. and sleep not being elusive-- sleep just being something i take for granted.

i've done some reading about b-vitamin therapy, as well as amino acid therapy (the mood cure) and things like that. i feel like what i really want to do is wean off the zoloft and taper up on the vitamins/herbs/aminos until i'm off the zoloft. i also want to impliment regular exercise and yoga.

i've heard that you need to be on zoloft for 9 months, but i feel like i really just dont want to be on it anymore. our life isn't all that stable though, and we're still experiencing quite a bit of stress. however, i don't know when it is going to be more stable.

has anyone had experience with the b-vitamin therapy or the mood cure? what do you think of my plan? obviously i'm going to discuss it w/ my therapist as well.

L married to J 8 years. Parents to 6 y.o. dd and 3 y.o. ds :nana
Veggie Family
Lohagrace is offline  
#2 of 7 Old 01-31-2008, 11:06 PM
 
AnyMama's Avatar
 
Join Date: May 2007
Posts: 415
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)
I like the mood cure in theory. I tried the 5-htp but it made me feel worse. I think the diet is KEY to success.

I'm not convinced about the 9 month rule. Lots of people (myself included) go on antidepressants for shorter courses without having issues when they go off. There's nothing about zoloft that's so much different than taking 5-htp really. Both raise your serotonin levels. In fact, I went to see the shrink the other day and mentioned the difficulties i had with 5-htp, and he immediately ruled out SSRI therapy for my panic disorder because of it.

Back to the mood cure. I find I feel better overall when I'm doing the diet. I have taken GABA for my anxiety, and it helps, but I needed a little extra kick right now. I think whether it works or not is going to depend a lot on your individual circumstances, how much you're willing to do it to the letter and your body chemistry.

If you don't want the SSRIs, then maybe it's worth a shot. The Zoloft will always still be an option if it doesn't work.
AnyMama is offline  
#3 of 7 Old 02-01-2008, 01:36 PM
 
mom0810's Avatar
 
Join Date: May 2006
Posts: 3,187
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)
You can certainly try it, but if the zoloft is working, why would you want to stop it? Perhaps you can start some of the other things you mentioned, like exercise and/or diet changes, while still on the zoloft?

Also, depending on where you live, now might not be the best time to go off. I plan on tapering my dose this spring, once the weather is better and I can get out more. The sun has a big effect on depression, and you may want to wean off when you can get a lot of sunlight.

See what your therapist says, as she/he knows you better than anyone. But if the zoloft is working and you are not having negative side effects, then maybe staying on it for a while is not a bad idea.

Also, if the main reason you are on it is anxiety, the 9 month thing might not apply for you. My pdoc said that was for depression, and you risk another depressive episode if you go off too early..

Mom to two beautiful boys, now in school to be a therapist and help other women with PPD.  
 

mom0810 is offline  
#4 of 7 Old 02-01-2008, 03:08 PM - Thread Starter
 
Lohagrace's Avatar
 
Join Date: Sep 2006
Location: Headed for he** in a handbasket
Posts: 498
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
you're probably right that tapering down shouldn't start until spring is getting closer.
i just feel like the zoloft is having some side effects that i don't really like, such as feeling light-headed a lot, and loss of libido. i'd just rather get off it as soon as i can. plus its very $ and my insurance doesn't cover it.
i will start taking the vitamins and exercising. i will probably bring this up with my therapist next month and ask her what she thinks. april seems like a good time to start.
can you take 5-HTP while taking zoloft? or is that unsafe? i cant find anything about that online. are you also not supposed to take tryptophan while taking an SSRI?

L married to J 8 years. Parents to 6 y.o. dd and 3 y.o. ds :nana
Veggie Family
Lohagrace is offline  
#5 of 7 Old 02-01-2008, 05:35 PM
 
mom0810's Avatar
 
Join Date: May 2006
Posts: 3,187
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)
I would NOT start 5-HTP or tryptophan while on zoloft, but that is justme. All of them act on serotonin, and I do not think that would be healthy... you don't want to risk serotonin syndrome.

I think you are smart to wait until spring. I am not nuts about being on zoloft, either, but I don't want to go backwards, either, you know? So I think I am going to wait until April or so. Sounds like you have a good plan, and a good support with your therapist. I would follow through with the exercise and get in that habit before trying to wean off the meds, though, too.

Best wishes!

Mom to two beautiful boys, now in school to be a therapist and help other women with PPD.  
 

mom0810 is offline  
#6 of 7 Old 02-01-2008, 09:39 PM - Thread Starter
 
Lohagrace's Avatar
 
Join Date: Sep 2006
Location: Headed for he** in a handbasket
Posts: 498
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Do you know if its safe to take GABA while taking an SSRI?

L married to J 8 years. Parents to 6 y.o. dd and 3 y.o. ds :nana
Veggie Family
Lohagrace is offline  
#7 of 7 Old 02-01-2008, 10:20 PM
 
AnyMama's Avatar
 
Join Date: May 2007
Posts: 415
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)
It's fine to take GABA while on an SSRI.

The reason 5-htp isn't safe with something like zoloft is because they both increase serotonin levels in the brain (though in different ways).

GABA is a whole other chemical, it's what the benzos (like valium, ativan, xanax etc) work on. It's safe to combine zoloft with a benzo, so no problem doing zoloft with GABA.

I think if you're interested in switching to the mood cure method down the line, you should implement the diet now. Get used to eating the way you need to eat, and then you'll have that supporting you as you switch. Remember, you won't be needing the supplements forever, just a few months while you restore your imbalance. But the diet is critical to maintaining your new balance. I feel so much better just on the diet.
AnyMama is offline  
Reply

Quick Reply
Message:
Drag and Drop File Upload
Drag files here to attach!
Upload Progress: 0
Options

Register Now

In order to be able to post messages on the Mothering Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
If you do not want to register, fill this field only and the name will be used as user name for your post.
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



User Tag List

Thread Tools
Show Printable Version Show Printable Version
Email this Page Email this Page


Forum Jump: 

Posting Rules  
You may post new threads
You may post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off